Volume 3, Issue 4 | November 2016
Image | Colon

Melanosis Coli After Long-Term Ingestion of Cape Aloe

Download PDF

Rohan M. Modi, MD1, and Hisham Hussan, MD2

1Department of Internal Medicine, The Ohio State University Medical Center, Columbus, OH
2Section of Intestinal Neoplasia and Hereditary Polyposis, Department of Gastroenterology, Hepatology and Nutrition, The Ohio State University Medical Center, Columbus, OH

ACG Case Rep J 2016;3(4):e157. http://dx.doi.org/10.14309/crj.2016.130. Published online: November 23, 2016.

Case Report

A 73-year-old white male presented to a tertiary center after an initial colonoscopy at an outside hospital showed at least 15 polyps, the largest measuring 2.3 cm. The patient denied any family history of colorectal neoplasia and has undergone several colonoscopies since that time with mucosal resection of numerous polyps throughout the colon. The largest polyp was a 2.3-cm tubular adenoma in the cecum. The severity of his melanosis coli functioned similarly to chromoendoscopy to highlight the location of his polyps (Figure 1). His medication list included aspirin, diltiazem, finasteride, colesevelam, and vitamin C. Upon further questioning, the patient reported taking an herbal laxative called Cape Aloe for the past several years, which is likely responsible for his melanosis coli.

CG-CGCR160097F001

Figure 1. Melanosis coli highlighting (A) a 2.3-cm polyp at the ileocecal valve and (B) a polypoid lesion at the cecum.

Melanosis coli is the dark pigmentation secondary to lipofuscin accumulation within the mucosal macrophages. The most common colonic locations include the rectum and cecum, with a well-known laxative association, particularly anthracene derivatives including aloe, cascara, rhubarb, and senna.1 One case study showed reversal of pigmentation within a year of stopping aloe intake.2 Interestingly, pigment deposition spares neoplastic lesions including adenomas or carcinoma, with current recommendations to remove these nonpigmented areas when possible.3 There was initial concern that long-term use of anthranoid laxatives could potentially increase the risk of malignancy.4 However, a prospective study showed no increased risk of development of colorectal adenoma or carcinoma.5


Disclosures

Author contributions: RM Modi wrote the manuscript and is the article guarantor. H. Hussan edited and approved the manuscript.

Financial disclosure: None to report.

Informed consent was obtained for this case report.

Correspondence: Rohan M. Modi, 395 W 12th Ave, 3rd Floor, Columbus, OH 43210-1267 (Rohan.Modi@osumc.edu).

Received April 24, 2016; Accepted June 9, 2016


References

  1. Freeman HJ. “Melanosis” in the small and large intestine. World J Gastroenterol. 2008;14(27):4296–9. Article | PubMed
  2. Willems M, van Buuren HR, de Krijger R. Anthranoid self-medication causing rapid development of melanosis coli. Neth J Med. 2003;61(1):22–4. PubMed
  3. Byers RJ, Marsh P, Parkinson D, Haboubi NY. Melanosis coli is associated with an increase in colonic epithelial apoptosis and not with laxative use. Histopathology. 1997;30(2):160–4. Article | PubMed
  4. van Gorkom BA, de Vries EG, Karrenbeld A, Kleibeuker JH. Review article: Anthranoid laxatives and their potential carcinogenic effects. Aliment Pharmacol Ther. 1999;13(4):443-52. Article | PubMed
  5. Nusko G, Schneider B, Schneider I, Wittekind C, Hahn EG. Anthranoid laxative use is not a risk factor for colorectal neoplasia: Results of a prospective case control study. Gut. 2000;46(5):651–5. Article | PubMed

CC Icon

© 2016 Modi et al. This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by-nc-nd/4.0.